Poisonings are relatively uncommon in companion bird emergency medicine, but these conditions do occur and can involve a wide assortment of toxins. In principal, treatment in birds is the same as for other animals. First, stabilize the patient presented with abnormal clinical signs. Establish an airway, initiate respiration, and address cardiovascular needs.
Many people have been curious about the way we at International Bird Rescue were able to clean the birds affected by the San Francisco Bay Mystery Goo Spill in January 2015.
Heavy metal poisoning in birds most commonly occurs from ingestion of substances containing lead, or less commonly zinc. Acute heavy metal toxicity is occasionally seen in companion parrots that ingest or chew on objects containing metal because of their curious nature and innate desire to forage. Chronic lead poisoning most frequently affects free-ranging wildlife such as ducks, geese, swans and loons and is most commonly seen during migration in the late fall and early spring. Lead toxicity also occasionally occurs in upland game birds such as mourning doves, wild turkey, pheasants and quail. Lead poisoning has also been reported in raptors, presumably from the ingestion of lead-contaminated prey.
Better safe than sorry. Veterinary health professionals rely on a wide range of information because it is generally considered best to err on the side of caution. This client educational handout divides potential danger foods into three categories.
Toxic plants reported in small animals include aloe vera, Amanita mushrooms, Amaryllis sp…
Lead poisonings in birds most commonly occurs from ingestion of substances containing lead. Lead can be found in many household items.
After recognizing a dyspneic bird, the clinician’s initial response should be: Hands Off!! Dyspneic birds can die soon after presentation with the additional stress of restraint and handling. Therefore minimize handling and place the bird in an oxygen-rich cage. Humidify air and provide 40 to 50% oxygen. As in mammals, oxygen therapy is potentially toxic if given for prolonged periods at high levels.